Granuloma Annulare Secondary to Vemurafenib Therapy for Lung Adenocarcinoma
October 2017 | Volume 16 | Issue 10 | Case Reports | 1050 | Copyright © October 2017
Helena A. Jenkinson MD,a Alan E. Siroy MD MPH,b Adrienne Choksi MDc
aDepartment of Internal Medicine, University of Texas at Austin Dell Medical School, Austin, TX bDepartment of Pathology, University of Texas M.D. Anderson Cancer Center, Houston, TX cDepartment of Dermatology, University of Texas M.D. Anderson Cancer Center, Houston, TX
Numerous cutaneous manifestations have been associated with use of BRAF inhibitors, including two previously reported cases of granuloma annulare (GA) eruptions associated with vemurafenib therapy. Both of these patients were being treated for metastatic melanoma. In this report, we describe the case of a 71-year-old man who developed classic GA lesions while being treated with vemurafenib monotherapy for nonmelanoma cancer, specifically metastatic lung adenocarcinoma positive for BRAF V600 mutation.
J Drugs Dermatol. 2017;16(10):1050-1052.
Granuloma annulare (GA) refers to eruptions of benign pink or flesh-colored papules that classically form ring-shaped groupings. These lesions are typically asymptomatic and self-limited. GA occurs most often in patients under 30 years of age and is twice as common in women as men.1 There are multiple subtypes of GA, including localized, generalized, perforating, and subcutaneous GA. Given the variety of forms, presentation may be quite variable. Microscopically, GA classically demonstrates palisaded granulomas comprised of histiocytes surrounding a central zone of altered dermal collagen fibers and mucin. An interstitial pattern may also be seen with less palisading of histiocytes.2
A 71-year-old man with past medical history of lung adenocarcinoma and prostate adenocarcinoma presented for skin check as part of protocol for a clinical trial. The patient had been diagnosed with lung adenocarcinoma 14 months prior that was revealed by mutation analysis to be positive for BRAF V600 mutation. The patient was subsequently enrolled in a trial of vemurafenib monotherapy. At the time of presentation, he had been taking vemurafenib 720 mg twice daily over a period of 12 months.At the time of skin check, the patient reported recent appearance of an asymptomatic eruption on both elbows. Physical exam demonstrated presence of firm, pink, annular papules and plaques on the elbows bilaterally (Figure 1). A 4 mm punch biopsy was taken on the left elbow. Histological analysis revealed granulomatous inflammation surrounding dermal mucin and degenerating collagen in a subtle palisading pattern involving the superficial and deep reticular dermis (Figures 2 A and B), consistent with the diagnosis of GA. No intervention was taken as the lesions were benign and asymptomatic. The patient reported spontaneous improvement at his exam 3 months later, though the lesions were still present.
Vemurafenib, a BRAF inhibitor, was approved by the FDA in 2011 for treatment of melanoma, specifically those with a V600 mutation. There has been growing interest in the use of vemurafenib for nonmelanoma cancers with V600E BRAF mutations. A 2011 study found that out of 697 patients with lung adenocarcinoma whose tissue samples were analyzed for genotype, 18 (3%) had tumors positive for BRAF mutation.3 In a study published in 2015 examining the response of various nonmelanoma cancers with V600 mutations to vemurafenib, tumor regression occurred in 14 of 19 patients with non-small cell lung cancer while receiving vemurafenib monotherapy. Median progression-free survival in this group was 7.3 months.4Numerous cutaneous side effects have been reported with usage of BRAF inhibitors. These include verrucous papillomas, alopecia, photosensitivity, keratoacanthomas, and squamous cell carcinomas5,6 Granulomatous dermatitis has also been described in association with use of vemurafenib.7,8 A survey of the literature reveals only two other reported cases of vemurafenib associated with GA eruptions, both of these patients were being treated for metastatic melanoma. In one of these patients, GA lesions resolved within 4 weeks after discontinuation of vemurafenib. To the authors’ knowledge, this is the first reported case of GA associated with use of vemurafenib for a nonmelanoma cancer.Drug-induced GA has been reported in association with numerous medications, including pegylated IFN-alpha, hepatitis B